Arizona, 2021

Dust Storm in Arizona, April 28, 2021

April 28, 2021 · NWS PSR · 1 event in 1 county or zone

In the afternoon of the 28th, scattered showers passed over the greater Phoenix metro area. Due to the dry sub-cloud environment, a cluster of stronger showers over the eastern metro produced a strong outflow boundary that moved west through the city with wind gusts measured around 40-45 mph, including a 46 mph gust at Phoenix Sky Harbor Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

In the afternoon of the 28th, scattered showers passed over the greater Phoenix metro area. Due to the dry sub-cloud environment, a cluster of stronger showers over the eastern metro produced a strong outflow boundary that moved west through the city with wind gusts measured around 40-45 mph, including a 46 mph gust at Phoenix Sky Harbor Airport. The outflow also produced blowing dust on the southwest side of the city with a couple reports of visibility down to around 1 mile. Just ahead of the westward-moving outflow, a weak shower produced a downburst which generated dense blowing dust, less than a quarter mile visibility, along Interstate-10 near Buckeye Municipal Airport. A Significant Weather Advisory was issued for the outflow winds and a Dust Advisory for the blowing dust. No significant traffic interruptions, damages, or injuries were report with the blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Apr 28, 2:36 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 28, 2:36 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
236 PM MST Wed Apr 28 2021

&&

.SYNOPSIS...
Today will bring some lingering showers and a few thunderstorms
across the high terrain east of Phoenix and considerable warming
to the lower deserts. A strong high pressure system will then
take over late week resulting in much warmer temperatures and
highs likely topping 100 degrees by Saturday. Temperatures will
moderate somewhat early next week, but stay well above normal as
dry conditions and mostly clear skies prevail.

&&

.DISCUSSION...
The upper level low continues to slowly shift southeastward through
the region with the low center now just moving into extreme SE NM at
this hour. Showers and a few TS continue to rotate southwestward
around the low center across much of Gila County and into parts of
extreme eastern Maricopa County. Although most places have seen
little or no rainfall (so far), some spots across southern Gila
Counties and extreme eastern Pinal Counties have seen measurable
rainfall, with San Carlos RAWS measuring 0.40 inch between 1214 pm
and 114 pm as a heavier shower moved across the region. Although
drier air will gradually work in from the west through the remainder
of the day/evening, there looks to be enough residual moisture
across eastern Arizona to combine with daytime heating and steep
lapse rates for additional convection. Hi-res models show convection
attempting some westward propagation of the convection through the
rest of the afternoon and into the early evening. However, HREF and
HRRR guidance are still generally keeping the showers and
thunderstorms across Gila County, but still can't rule out a few
inching into far eastern Maricopa and eastern Pinal Counties. A few
hundred J/kg of CAPE and plenty of 0-6 km bulk shear may support a
brief organized storm capable of small hail and sub-severe gusty
winds across Gila County. A more likely impact to the lower deserts
will be outflow winds from these showers/TS, with gusts as high as
25-30 mph possible. mainly across the far east and NE valley.

Across the lower deserts today, significant warming is still
forecast to occur as the impressive upper level ridge just off the
West Coast nudges eastward into our region. However, the battle
between the strong ridge to our west and the slow exit of the upper
low will continue through the rest of the week. Model ensembles have
continued to trend toward a slower exit of the upper low. This shift
is expected to keep the highest heights from the ridge across
central California northeastward into the Great Basin. Despite this
subtle shift, very warm temperatures are still expected, but the
likelihood of reaching 105 degrees across the Arizona deserts
continues to drop. The latest forecast now calls for highs likely
just topping 100 degrees across the western deserts on Friday with
the Phoenix area into the upper 90s. Saturday still looks to be the
hottest day with median NBM temperatures of 101-104 degrees across
the western deserts to 99-102 for the Phoenix area. Daily record
highs will still in jeopardy though, particularly Saturday with
Phoenix's probability of tying Saturday's record of 103 now down to
28%, Yuma (106) at 10%, and El Centro (106) 26%.

The hot temperatures Friday and into the weekend will begin to
back off starting Sunday as an incoming trough into the
Northwestern U.S. quickly dives southeastward into the Great Basin
by Sunday afternoon. This will suppress heights aloft over our
region, likely dropping highs back into the upper 90s for Sunday.
Further cooling should be realized into early next week with
Monday's highs potentially into the lower 90s, or closer to
normal readings. Eventually, the trough is likely to shift to the
east with either zonal flow or slight ridging taking over across
the Desert Southwest by the middle of next week. As a result, NBM
guidance points toward warming temperatures again starting next
Tuesday with more potential for 100 degree days at some point
during the latter half of next week.

&&

.AVIATION...Updated at 1733Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Light and variable wind directions should start to be
predominately out of the west this afternoon with gusts to around
20 kts. Mid-level clouds (mostly scattered to broken) aoa 10 kft
will persist through the afternoon.

There is still a bit of uncertainty with the forecast late this
afternoon and early evening. Showers and isolated thunderstorms
are likely to develop to the north/east/southeast of Phoenix with
a less than 10% chance of this activity moving into the metro
area between 23-02Z. Due to the low chances, we have opted out of
including mention of this in the 18Z TAF package. The most
probable outcome is that shower/storm activity dissipates before
reaching terminals. However, outflow boundaries with up to 20-25
kt gusts have a better chance of reaching terminals and creating
an abrupt change in the wind direction sometime around 1-2Z
tonight. It currently appears that if we do see these outflow
boundaries, winds will likely remain out of the east for the
remainder of the evening. However, there is still that chance that
winds will try to return to the west even if an outflow boundary
does move through. This evening, cloud bases will continue to be
SCT to BKN around 10-15 kft before clearing out around midnight.

Southeast California/Southwest Arizona including KIPL and KBLH:

Clear skies will prevail throughout the TAF period. Winds will
remain out of the northwest to west at KIPL with gusts to 20 kts
this afternoon. Northerly winds will increase later this afternoon at
KBLH, with gusts up to 20-25 kts. Breezy conditions at both TAF
sites may cause areas of patchy blowing dust this afternoon. Wind
speeds will subside in the early evening at both TAF sites.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Strong high pressure will affect the region early in the period
with near record heat likely for the upcoming weekend. High
temperatures will climb each day through Saturday with 100-105
degrees possible before cooling slightly starting Sunday. A weather
disturbance passing well to the north will bring even cooler temps
for the early and middle part of next week, with lower desert highs
falling into the low-mid 90's by next Wednesday. Seasonably dry
conditions are expected through the period with min RH values mostly
in the mid single digit-low teen range. Winds will follow diurnal
trends, but with somewhat elevated winds/fire danger levels on
Sunday.

&&

.CLIMATE...

.Daily Record Highs...

             Phoenix       Yuma       El Centro
            ..........   ..........   .........
Fri 4/30    102 (1943)   103 (1943)   104 (1965)
Sat 5/1     103 (1985)   106 (1947)   106 (1947)
Sun 5/2     107 (1947)   111 (1947)   113 (1947)

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Kuhlman/Percha
AVIATION...Feldkircher
FIRE WEATHER...Kuhlman/Percha
CLIMATE...Kuhlman

In the hours before

Special weather statement, Apr 28, 3:48 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
348 PM MST Wed Apr 28 2021

AZZ537-541-542-282315-
Cave Creek/New River AZ-Deer Valley AZ-Northwest Valley AZ-
348 PM MST Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 415 PM
MST...

At 348 PM MST, Doppler radar was tracking a strong thunderstorm near
Lake Pleasant, or near New River, moving southwest at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New River, Lake Pleasant and Vistancia.

This includes the following highways...
AZ Interstate 17 between mile markers 228 and 234.
AZ Route 74 between mile markers 10 and 24.
AZ Route 303 between mile markers 129 and 130.

LAT...LON 3389 11208 3371 11237 3390 11252 3393 11244
      3389 11228 3391 11224 3395 11224 3400 11218
TIME...MOT...LOC 2248Z 054DEG 25KT 3392 11222

SDB
Special weather statement, Apr 28, 4:01 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
401 PM MST Wed Apr 28 2021

AZZ534-537-538-540>544-548-550-551-553-554-559-282330-
Sonoran Desert Natl Monument AZ-Aguila Valley AZ-
Cave Creek/New River AZ-Northwest Pinal County AZ-East Valley AZ-
Tonopah Desert AZ-Southeast Valley/Queen Creek AZ-
West Pinal County AZ-North Phoenix/Glendale AZ-
South Mountain/Ahwatukee AZ-Buckeye/Avondale AZ-Central Phoenix AZ-
Deer Valley AZ-Northwest Valley AZ-
401 PM MST Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
430 PM MST...

At 359 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Surprise to near Tolleson to 8 miles southwest
of South Mountain Park to near Olberg. Movement was west at 50 mph.
This outflow will be capable of producing blowing dust.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Phoenix, Chandler, Glendale, Tempe, Peoria, Surprise, Avondale,
Goodyear, Buckeye, Casa Grande, El Mirage, Tolleson, Youngtown,
Waddell, Laveen, Cashion, Sun City, Wittmann, Sun City West and Sun
Lakes.

This includes the following highways...
AZ Interstate 10 between mile markers 103 and 187.
AZ Interstate 17 between mile markers 195 and 223.
AZ Route 51 between mile markers 1 and 7.

LAT...LON 3377 11286 3332 11276 3314 11260 3285 11224
      3303 11154 3330 11181 3346 11201 3380 11208
TIME...MOT...LOC 2259Z 083DEG 43KT 3367 11234 3341 11227 3323 11213
3309 11189

SDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Tonopah Desert

When
April 28, 4:30 PM MST to 5:00 PM MST
Where
Tonopah Desert forecast zone
Reported by
Public
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Visibility fell to less than a quarter mile in blowing dust along Interstate-10 near exit 109 to Palo Verde road. The report was supported by a dashcam photo from the truck driver on I-10 that submitted the report. There were no reports of significant traffic disruptions and no reports of damages nor injuries.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954995.